Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 69, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 9, 2003, 10:41 AM CDT for King County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 10:41 AM CDT (15:41 UTC)
- Expired
- May 9, 2003, 11:15 AM CDT
- In force
- 34 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County King County, TX
The radar
The Altus AFB radar (KFDR), 139 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 3.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4636 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KLUB 091541
SVRLBB
TXC269-091615-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1041 AM CDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KING COUNTY IN NORTHWEST TEXAS
* UNTIL 1115 AM CDT
* AT 1038 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF HALF
DOLLARS OR LARGER OVER SOUTH CENTRAL KING COUNTY...OR ABOUT 12
MILES SOUTHEAST OF GUTHRIE...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
RURAL LOCATIONS OF EASTERN KING COUNTY
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.
LAT...LON 3350 10034 3338 10018 3343 10000 3384 9999
3385 10012
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:12 AM CDT, 6 hours 29 minutes earlier.
Area forecast discussion, May 9, 4:12 AM CDT, 6 hours 29 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
410 AM CDT FRI MAY 9 2003
DAY ONE...
CLOSED UPPER LOW OVER THE GREAT BASIN TO TRANSLATE SLOWLY EAST
THROUGH TONIGHT. GRADIENT TO TIGHTEN IN RESPONSE KEEPING WINDS
ON THE BREEZY SIDE THIS AFTERNOON AND TONIGHT. DRYLINE EAST OF
THE FA THIS MORNING AND LATEST IR SATELLITE IMAGERY SHOWS THIS
FEATURE WELL. APPEARS THE TAIL END OF IT IS ALONG THE BIG BEND
AT 06Z AND RETREATING TO THE WEST/NORTHWEST. MODELS INDICATED
THE DRYLINE COULD GET INTO THE SOUTHEAST CWFA. GFS INDICATED A
GOOD AREA OF LIFT OVER THE SOUTHEAST LOW ROLLING PLAINS DURING
THE LATE AFTERNOON AND A WEAKNESS IN THE CAP. WILL MENTION THE
CHANCE OF ISOLATED STORMS OVER THE SOUTHEAST AREAS...MAINLY FM
PADUCAH IN COTTLE COUNTY SOUTH THROUGH STONEWALL COUNTY.
GFS 850-700 LAYER RH INDICATES MOISTURE WILL BE IN PLACE ALONG
THE SOUTHEAST CWFA...ALBEIT SHALLOW. DURING THE LAST MONTH OUT
HERE IN WEST TEXAS, THIS LAYER HAS WORKED WELL ON THE LOCATION
OF WHERE THE STORMS WOULD DEVELOP. ETA MODEL HAS BEEN A LITTLE
ON THE QUICK SIDE TO DRY US OUT OF LATE AND IT APPEARS THAT IT
CONTINUES TO DO THE SAME WITH MOISTURE THIS MORNING...AND THAT
IS TO KEEP IT WELL EAST OF THE FA.
WITH TIGHT GRADIENT..LOW HUMIDITIES AND WINDS RUNNING 20 TO 30
MPH OVER THE AREA THIS AFTERNOON WILL GO AHEAD AND ISSUE A RED
FLAG WARNING FOR TODAY. COULD EVEN SEE SOME PATCHY DUST.
FCSTID = XI
DAY 2 THROUGH 7...
FIRE WEATHER MAY BE AN ISSUE AGAIN ON SATURDAY IN THE WAKE OF THE
LOW THAT EJECTS EASTWARD LATE TODAY. A COLD FRONT WILL MOVE INTO THE
AREA SATURDAY NIGHT. THIS FRONT ALONG WITH THE RETURN OF THE
DRYLINE WILL BECOME THE FOCI FOR THUNDERSTORMS FOR MONDAY INTO
TUESDAY. THESE CHANCES COULD REMAIN THROUGH THE WEEK DEPENDING ON
WHICH MODEL YOU BELIEVE. FOR NOW HAVE DECIDED TO RIDE WITH THE
CURRENT FORECAST THAT IS SIMILAR TO THE UK/ECMWF MODELS BRINGING A
STORM SYSTEM ACROSS WEST TEXAS LATE WEDNESDAY INTO EARLY THURSDAY.
LATEST GFS IS MUCH SLOWER WITH THIS SYSTEM AS DUE TO A MUCH STRONGER
TROUGH DEPICTED ACROSS THE EASTERN US. IF THE GFS IS RIGHT WE WILL
KEEP THE FRONT AND DRYLINE A FACTOR THROUGH THE ENTIRE WEEK.
TEMPERATURES WILL DEPEND ON THE AMOUNT OF LOW CLOUD COVER THAT CAN
DEVELOP EACH MORNING BEGINNING MONDAY MORNING. BELIEVE WE WILL NOT
BE FAR FROM AVERAGE. AT THIS TIME CONFIDENCE IS LOW ON ANY PARTICULAR
SCENARIO IN THE EXTENDED.
FCSTID = MM
FRIONA 86 53 82 44 / 00 00 00 00
TULIA 87 56 83 47 / 00 00 00 00
LUBBOCK 90 56 86 50 / 00 00 00 00
BROWNFIELD 91 57 87 51 / 00 00 00 00
CHILDRESS 94 58 86 54 / 10 10 00 00
ASPERMONT 94 61 92 56 / 20 20 00 00
.LUB...RED FLAG WARNING TODAY FOR TXZ021>037-039>042.
FIRE WEATHER WATCH FOR SATURDAY.Hazardous weather outlook, May 9, 6:00 AM CDT, 4 hours 41 minutes before
TXZ021>044-091630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT FRI MAY 9 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST LOW ROLLING PLAINS THIS AFTERNOON AND EVENING. A FEW STORMS MAY APPROACH SEVERE LIMITS AS THE DRYLINE MOVES EAST OF THE AREA. FIRE WEATHER WINDY AND DRY CONDITIONS WILL COMBINE THIS AFTERNOON TO CAUSE A HIGH FIRE DANGER ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. FOR FURTHER DETAILS PLEASE REFER TO THE RED FLAG WARNING PRODUCT ISSUED BY THIS OFFICE AT 430 AM CDT. .DAYS TWO THROUGH SEVEN... VERY DRY SURFACE CONDITIONS AND GUSTY WINDS WILL BE POSSIBLE ON SATURDAY. A HIGH FIRE DANGER WILL BE POSSIBLE IF THESE CONDITIONS DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. POSTPONE ALL OUTDOOR BURNING. BE EXTREMELY CAREFUL TO AVOID STARTING WILDFIRES...AND BE SURE TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.